Alert archive / Kansas / Wind Advisories in 2014

Wind Advisory 19, NWS Topeka, KS

June 14, 201414 counties in Kansas

NWS Topeka, KS issued this wind advisory at Jun 14, 2014, 3:41 AM CDT for 14 counties in Kansas. It took effect at Jun 14, 2014, 11:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jun 14, 2014, 3:41 AM CDT (08:41 UTC)
In effect from
Jun 14, 2014, 11:00 AM CDT
Expired
Jun 14, 2014, 7:00 PM CDT
In force
8 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 60 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2014-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2014-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2108 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

742 
WWUS73 KTOP 140841
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
341 AM CDT SAT JUN 14 2014

...VERY WINDY CONDITIONS EXPECTED WEST OF HIGHWAY 75 TODAY...


KSZ008>011-020>023-034>038-054-150000-
/O.NEW.KTOP.WI.Y.0019.140614T1600Z-140615T0000Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-CLOUD-CLAY-RILEY-POTTAWATOMIE-
OTTAWA-DICKINSON-GEARY-MORRIS-WABAUNSEE-LYON-
INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA...CLAY CENTER...
MANHATTAN...ABILENE...JUNCTION CITY...EMPORIA
341 AM CDT SAT JUN 14 2014

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT
THIS EVENING. 

* TIMING...WINDS INCREASING THROUGH LATE MORNING THEN DECREASING
  EARLY THIS EVENING.

* WINDS...SOUTH WINDS OF 25 TO 35 MPH WITH SOME GUSTS TO NEAR 45 MPH.

* IMPACTS...TRAVELERS ON EAST TO WEST ROADWAYS...PARTICULARLY
  THOSE USING HIGH PROFILE VEHICLES...WILL NEED TO KEEP A FIRM
  GRIP ON THE STEERING WHEEL. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$
2 follow-up statements
652 
WWUS73 KTOP 142040
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
340 PM CDT SAT JUN 14 2014

...VERY WINDY CONDITIONS EXPECTED WEST OF HIGHWAY 75 TODAY...

KSZ008>011-020>023-034>038-054-150000-
/O.CON.KTOP.WI.Y.0019.000000T0000Z-140615T0000Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-CLOUD-CLAY-RILEY-POTTAWATOMIE-
OTTAWA-DICKINSON-GEARY-MORRIS-WABAUNSEE-LYON-
INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA...CLAY CENTER...
MANHATTAN...ABILENE...JUNCTION CITY...EMPORIA
340 PM CDT SAT JUN 14 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

* TIMING...WINDS CONTINUING THIS AFTERNOON AND DECREASING EARLY THIS
  EVENING.

* WINDS...SOUTH WINDS OF 25 TO 35 MPH WITH SOME GUSTS TO NEAR 45 
  MPH.

* IMPACTS...TRAVELERS ON EAST TO WEST ROADWAYS...PARTICULARLY 
  THOSE USING HIGH PROFILE VEHICLES...WILL NEED TO KEEP A FIRM 
  GRIP ON THE STEERING WHEEL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$
835 
WWUS73 KTOP 150000
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
700 PM CDT SAT JUN 14 2014


KSZ008>011-020>023-034>038-054-150100-
/O.EXP.KTOP.WI.Y.0019.000000T0000Z-140615T0000Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-CLOUD-CLAY-RILEY-POTTAWATOMIE-
OTTAWA-DICKINSON-GEARY-MORRIS-WABAUNSEE-LYON-
INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA...CLAY CENTER...
MANHATTAN...ABILENE...JUNCTION CITY...EMPORIA
700 PM CDT SAT JUN 14 2014

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING. 

ALTHOUGH SOUTH WINDS OF 20 TO 30 MPH WITH SOME GUSTS OF
35 TO 40 MPH WILL LINGER THROUGH THE EVENING HOURS...WIND SPEEDS
AND WIND GUSTS ARE NO LONGER EXPECTED TO MEET WIND ADVISORY
CRITERIA. THEREFORE THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT
7 PM.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Jun 14, 3:37 AM CDT, 4 minutes earlier.

Area forecast discussion, Jun 14, 3:37 AM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
337 AM CDT Sat Jun 14 2014

.SHORT TERM...(Today and Tonight)
Issued at 337 AM CDT SAT JUN 14 2014

Mid/upper level trough was moving through the western states at
08Z will move out into the Northern and Central Plains this
evening and overnight. At the surface low pressure will deepen in
the Western High Plains this afternoon with a dryline setting up
across western Kansas into southwest Nebraska linking up with a
cold front across central Nebraska. Warm air and moisture
advection may generate some elevated showers and perhaps a
thunderstorm this morning as a warm front lifts northeast across
the cwa. Soundings show that the showers will be high based near
700 mb this morning. Atmosphere becomes capped off in the warm
sector today as EML builds which will prevent surfaced based
convection. Moisture transport increases through central Kansas
and then veers into northeast Kansas today and tonight as surface
dew points increase into the mid and upper 60s. By late afternoon
a very unstable airmass will be in place across western and
central Kansas. Eroding of the cap near the dryline in western
Kansas should get storms going. ML CAPE ranging from 2500 J/kg to
as high as 4000 J/kg across central Kansas is forecast by late
afternoon along with steep mid level lapse rates of 7C to 8.5C.
Shear increases to 35 to 40 kts in the 0-6km layer and near 30 kts
in the 1-3km layer. Expect supercell storms to start out along the
dryline then move northeast and into north central Kansas by early
evening. Very large hail will be possible as well as strong
damaging winds. Tornadoes will also be possible across parts of
north central and northeast Kansas into eastern Nebraska this
evening. Storms are forecast to develop into an MCS later this
evening then move across much of the CWA tonight as the front
progresses southeast and the low level jet increases to around 50
kts. Damaging winds will be possible as well as some hail
overnight.

Temperatures warm into the mid 80s to near 90 this afternoon with
mixing down from 850 to 800 mb. Stronger winds will also mix down
later this morning and through the afternoon. Expect sustained winds
near 30 mph with gusts to near 45 mph possible across the western
2/3rds of the CWA and will issue a wind advisory for areas west of
highway 75 from 11 AM to 7 PM. Lows tonight will range from the
lower 60s in north central Kansas to the around 70 across northeast
and east central Kansas.

.LONG TERM...(Sunday through Friday)
Issued at 337 AM CDT SAT JUN 14 2014

Depending on strength and speed of overnight convection, could have
some thunder over eastern and southern locations into much of the
morning Sunday and this will also impact where the weakening front
will lay for Sunday afternoon. Still some potential for enough
convergence to spark isolated to scattered thunderstorms in peak
heating Sunday afternoon in east central Kansas. Potential for
plenty of shear and instability for severe weather remains, mainly
wind and hail, with low level moisture surging back north through
the night to keep convection going. Training of storms again seems
possible but too much uncertainty for any flood mention.

With the overnight moisture return, hard to rule out elevated
convection potential on north Monday morning as we return to the
warm sector. Models are showing some similarities with a weak upper
wave passing across northern Kansas and Nebraska Monday afternoon
and evening. Barring any significant early-day precipitation, CAPE
values return to moderate to high values with little inhibition
remaining by late afternoon. Low-level convergence is rather weak,
but in concert with the wave could be enough for late day and
evening development in mainly northern areas. Tuesday looking dry
with mid levels warming. Early week periods bring breezy/windy
conditions close to today and heat indices reaching the mid to
upper 90s in deep south to southwest flow.

Medium range models still showing some consistency with a tropical
wave reaching the Central Plains late Wednesday with some cooling
aloft taking place to justify some small precipitation chances. Flow
aloft continues to support upper waves cutting off over the Northern
Plains in some fashion with various deterministic solutions doing so
in many ways. Local area still on the south end of strong forcing
from this activity, but close enough for near normal precipitation
chances in the late periods.

&&

.AVIATION...(For the 06Z TAFs through 06Z Saturday Night)
Issued at 1144 PM CDT FRI JUN 13 2014

Will keep skies skc through 13z with vfr vsbys and southeast
winds generally under 10 kts...although there will likely be some
scattered stratocu towards 13z as sfc winds and the llvl jet
slowly increases. Cannot totally rule out some isolated elevated
vfr convection through 21z...although its potential for affecting
any terminal still remains too low to warrant inserting into the
fcst. A better chance for possible MCS may affect KMHK aft 03z as
it shifts eastward...but is still expected to remain west of the
KTOP/KFOE sites through 06z. Southerly winds will steadily
increase to 15 to 20 kts sustained with gusts of 25 to 30
kts.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY from 11 AM this morning to 7 PM CDT this evening
FOR KSZ008>011-020>023-034>038-054.

&&

SHORT TERM...53
LONG TERM...65
AVIATION...63
Hazardous weather outlook, Jun 13, 3:50 PM CDT, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
350 PM CDT FRI JUN 13 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-142100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
350 PM CDT FRI JUN 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT CHANCE FOR SOME WIDELY SCATTERED THUNDERSTORMS
TO DEVELOP ACROSS NORTH CENTRAL AND EASTERN KANSAS SATURDAY
MORNING INTO EARLY AFTERNOON. SEVERE WEATHER IS NOT EXPECTED WITH
THIS ACTIVITY.

THUNDERSTORM CHANCES INCREASE FROM WEST TO EAST FROM MID TO LATE
EVENING THROUGH THE NIGHT SATURDAY NIGHT WITH SOME OF THESE STORMS
POSSIBLY BEING SEVERE. THE GREATER CHANCES FOR SEVERE
THUNDERSTORMS WILL BE WEST OF A LINE FROM ABILENE TO MARYSVILLE.
VERY LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE
WEATHER HAZARDS.

THUNDERSTORM CHANCES REMAIN IN EAST CENTRAL KANSAS SUNDAY AND
SUNDAY NIGHT...AND SOME OF THESE COULD ALSO BE SEVERE.

THUNDERSTORMS ARE POSSIBLE FOR MUCH OF THE PERIOD FROM MONDAY
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

Nearby

Wind Advisories in Kansas, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.